About Lymphoma

Bowel issues

There are many reasons why you may have issues with your bowels. Many people can have bowel problems that cause diarrhoea or constipation but knowing the cause can sometimes help to either improve or resolve the symptoms. Diarrhoea or constipation can be a side effect of some of the treatments given to treat lymphoma.

On this page:

There may be a few causes for these side-effects:

  • The lymphoma itself
  • Medication
  • Chemotherapy
  • Immunotherapy therapy
  • Radiotherapy
  • Stress due to diagnosis and treatment
  • Infection

What is diarrhoea?

Diarrhoea is when you experience frequent, loose, or watery bowel movements, also called stools. It usually occurs in the first few days after each treatment, however some patients can have this for longer periods of time. There are some drugs that can cause severe diarrhoea.

Healthcare professionals use grades to describe the severity of diarrhoea.

  • Grade 1 – increase of less than 4 stools per day
  • Grade 2 – is an increase of 4-6 stools per day
  • Grade 3 – 7 or more stools per day, an inability to control bowel movements and a reduced ability to care for daily needs
  • Grade 4 – is a life-threatening condition that requires medical care straight away

Possible causes of diarrhoea

There are a number of different causes of diarrhoea for patients with lymphoma. These can include:

  • Chemotherapy kills rapidly growing cells, such as cancer cells. Some healthy cells in the body also divide and grow rapidly, including the cells that line the inside of the digestive system. This can result in diarrhoea as less water and nutrients (from food) can move from the gut into the body, The extra water in the gut causes loose or watery stools.
  • Immunotherapy: some immunotherapy can cause an inflammatory response to the bowel that may cause diarrhoea
  • Radiation to abdomen or pelvis
  • Anxiety or stress
  • Surgery on the small or large bowel or pelvis
  • Infection: cancer weakens the immune system, which means infections are higher in patients including stomach bugs and viruses
  • Antibiotics, antacids containing magnesium, anti-nausea medicines, laxatives, or stool softeners. Maxalon can cause diarrhoea

Risk factors with having diarrhoea

Although uncomfortable, mild diarrhoea usually does not cause serious problems. However, ongoing or severe diarrhoea can cause dehydration. Dehydration is a condition that happens when the body loses too much water. It may lead to other health complications.

Signs of dehydration are:

  • Lightheaded or dizzy or confused
  • Heart feels as if it is skipping or going very fast
  • A severe headache
  • Urine changes – less than usual, or it is a very dark colour

Prevention and treatment of diarrhoea

It is best to speak to the doctor or cancer nurse about the diarrhoea symptoms. The treatment options will depend on the cause of the diarrhoea and patients should also keep a record of the number of bowel motions to report to the health team.

Ask the doctor or cancer nurse about medications to help prevent diarrhoea.

If severe diarrhoea is caused by chemotherapy or immunotherapy treatment, the medical team needs to know. This may be an adverse reaction to the treatment.

Contact your doctor or nurse immediately if you have:

  • A temperature of 38 C or higher
  • Uncontrolled diarrhea even after taking anti-diarrhea medication
  • Blood in bowel motions
  • Severe stomach pains and bloating
  • Sudden or new vomiting
  • Signs of dehydration

Other ways to help diarrhoea

  • Avoid high fibre diet such as raw vegetables or fruit
  • Avoid greasy, fatty, or fried foods
  • Avoid dairy
  • Avoid whole grains bread and cereals
  • Eat small frequent meals
  • Limit food and drinks with caffeine
  • Increase fluid intake
  • Medication such as Imodium
  • Choose bland diet
  • Limit alcohol
  • Avoid caffeine
For more info see
EVIQ Diarrhea during cancer treatment

What is constipation?

Constipation is abnormally delayed or infrequent passage of usually dry, hardened stools. It is defined as having fewer than 3 bowel motions a week. This may vary from person to person.

Possible causes of constipation

  • Some chemotherapy drugs cause constipation as the nerve supply is affected for a while. Some painkillers and anti-nausea medications can make it worse.
  • A tumour that presses on the spinal cord and the abdomen may also cause constipation.
  • Low amounts of fruit and fibre in the diet
  • Low fluid intake
  • Inactivity

Prevention and treatment

  • Eat more foods containing fibre
  • Increase fluid intake. 2 to 3 litres a day unless told otherwise by the doctor
  • Exercise 30 minutes a day unless otherwise instructed by the doctor
  • Follow bowel regimen given by the doctor
  • Laxatives as per doctor’s orders
  • Address depression and anxiety as this may cause constipation
For more info see
EVIQ Constipation during cancer treatment

Support and information

Find Out More

Sign up to newsletter

Find Out More

Get started

Newsletter Sign Up